Texas, 2017Dust Storm and Hail in Texas, July 3 to 4, 2017
July 3 to 4, 2017 · NWS LUB · 9 events in 7 counties and zones
Late afternoon thunderstorms developed from Tucumcari to Clovis, NM and quickly congealed into a squall line while trekking southeast across the Texas South Plains through the evening. These storms produced several instances of severe wind gusts as they traversed the Texas South Plains, in addition to a wall of dust followed by heavy rains and minor flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 3
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late afternoon thunderstorms developed from Tucumcari to Clovis, NM and quickly congealed into a squall line while trekking southeast across the Texas South Plains through the evening. These storms produced several instances of severe wind gusts as they traversed the Texas South Plains, in addition to a wall of dust followed by heavy rains and minor flooding. As this squall line decayed after sunset, additional storms fired along its outflow from the southeast Texas Panhandle through the Rolling Plains. One of these storms east of Childress produced a dust storm that contributed to a fatal multi-vehicle accident near Kirkland. After midnight, a small line of showers and some thunderstorms redeveloped over the western South Plains and moved south. Although radar indicated very weak precipitation intensities with this line, a macroburst and possible heat burst developed shortly after 0230 CST on July 4th and proceeded to strike the north and east sides of Levelland with fierce straight-line winds of 80-110 mph. In addition to causing widespread wind damage, two vehicles were overturned by these winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 3, 1:51 PM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 3, 1:51 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
251 PM CDT Mon Jul 3 2017
.DISCUSSION...
The forecast continues to remain not so exciting as an upper high
dominates to our west. While this will help keep us warm, it will
also help give us continued rain chances. Recent heavy rains along
with mostly south to southeasterly surface winds will help keep
dewpoints in the 50s and 60s with the occasional upper 40. Terrain
induced convection is expected to develop most days along the
mountains of NM and push southeastward during the afternoon and
evenings following weak northwesterly upper flow. The one exception
to this looks Tuesday into early Wednesday when a shortwave moves
around the upper high and brings a front into the region.
Disorganized convection has the potential to develop along the
front, but how much rain we will see will depend on the timing of
the fropa with the passage of the shortwave. The current timing for
models could hamper many Independence Day celebrations, particularly
fireworks, as the GFS has the front pushing all the way through the
FA by 00Z. The 00Z ECMWF showed a similar solution, but the current
12Z run keeps the front mostly to the north and does not push a
front through until Wednesday evening. It does, however, fire
convection along the axis of the passing shortwave late in the
afternoon. A marginal risk for severe storms does exists tomorrow
afternoon and evening with the biggest threat being hail around 1
inch and winds over 60 mph. One other hazard consideration, given
many people will be outdoors, is lightning. Those attended outdoor
events should have shelter available nearby for the possibility of
thunderstorms.
Wednesday will be a few degrees cooler behind the front with highs
in the low to mid 90s. Beyond Wednesday the pattern should be
similar to what we have been experiencing for the past several days
with highs in the 90s, mostly southerly winds, and chances of precip
most afternoons and evenings. A lull precip is expected later this
week around Friday as the upper high extends eastward.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
51
Hazardous weather outlook, Jul 3, 10:25 AM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1125 AM CDT Mon Jul 3 2017
TXZ021>044-041630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1125 AM CDT Mon Jul 3 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
Thunderstorms may once again develop this evening across the TX
Panhandle and move southeast into parts of the South and Rolling
Plains during the late afternoon into the overnight hours. A few
storms could become marginally severe with wind gusts to 65 mph
and quarter sized hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Late evening and overnight thunderstorms are possible through
mid-week, with a few storms potentially becoming severe. By
Thursday, drier weather is expected to form across the region.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed later this afternoon and
tonight.
Event by event
7 thunderstorm wind, 1 hail, 1 dust storm. Local standard time, as filed.
Thunderstorm Wind, Castro
- When
- July 3, 5:10 PM CST
- Where
- Castro County, 1.71 mi E of Dimmitt Muni Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.570, -102.290
Measured by a Texas Tech University West Texas mesonet near Dimmitt.
Thunderstorm Wind, Lubbock
- When
- July 3, 6:46 PM CST
- Where
- Lubbock County, (Lbb)lubbock Intl Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.670, -101.820
Measured by the ASOS at Lubbock International Airport.
Thunderstorm Wind, Floyd
- When
- July 3, 6:50 PM CST
- Where
- Floyd County, 1.38 mi N of Floydada
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.000, -101.330
Measured by a Texas Tech University West Texas mesonet near Floydada.
Hail, Hockley
- When
- July 3, 6:55 PM CST
- Where
- Hockley County, 1.15 mi E of Levelland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.580, -102.350
Hail up to the size of quarters was reported. Damage was not known.
Thunderstorm Wind, Crosby
- When
- July 3, 7:50 PM CST
- Where
- Crosby County, 7.11 mi SSE of Crosbyton Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.530, -101.170
Measured by a Texas Tech University West Texas mesonet near White River Lake.
Thunderstorm Wind, Dickens
- When
- July 3, 8:15 PM CST to 8:25 PM CST
- Where
- Dickens County, 1.73 mi W of Spur
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.480, -100.880
Severe thunderstorm wind gusts occurred for 10 minutes as measured by a Texas Tech University West Texas mesonet near Spur.
Dust Storm, Childress
- When
- July 3, 8:50 PM CST to 8:55 PM CST
- Where
- Childress forecast zone
- Deaths
- 0 direct, 2 indirect
- Injuries
- 0 direct, 2 indirect
- Property damage
- $70,000
- Reported by
- Department of Highways
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
A blinding dust storm struck southeast Childress County late this night in advance of a strong thunderstorm. As the dust storm enveloped Highway 287 near Kirkland, many motorists slowed to a crawl or stopped, but remained in their lane of travel. A semi trailer approaching from behind was unable to stop in time and crashed into a car, which proceeded to pile into another car. The two occupants of the first car were killed when their vehicle caught fire. Drivers of the semi trailer and second car received minor injuries.
Thunderstorm Wind, Lubbock
- When
- July 4, 1:20 AM CST
- Where
- Lubbock County, 2.7 mi NE of Slaton
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.460, -101.620
A heat burst produced brief severe wind gusts as measured by a Texas Tech University West Texas mesonet near Slaton.
Thunderstorm Wind, Hockley
- When
- July 4, 2:40 AM CST to 2:45 AM CST
- Where
- Hockley County, 2.75 mi WNW of Levelland to 2.35 mi ENE of Levelland
- Measured
- 96 kt (110 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 33.595, -102.414
A significant downburst with winds estimated as high as 110 mph struck the northern half of the city of Levelland causing widespread damage to buildings, trees, utility poles, and even rolling two cars from the road. An NWS damage survey team determined the most intense winds were focused about 2.5 miles east of downtown Levelland. It was in this area that a pole barn's metal support beams were ripped from their anchors and a car along State Highway 114 was blown off the road and flipped over. The driver of the car was shaken, but not injured. Damage elsewhere was consistent with winds of 70 to 90 mph and was comprised of peeled back roofs on some buildings and mobile homes, some street signs bent flat to the ground, many large trees snapped at their base, and even a trampoline wrapped around a power pole. Three industrial buildings sustained substantial damage. Sections of streets were so cluttered with structural debris that front-end loaders were required to clear a safe path for travel. One man was injured as the awning he was grilling under collapsed and dragged him a short distance. Approximately 40 power poles were damaged leading to some residents being without power for 11 hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, July 3, 20171 death · 1 event
- Tornado and Damaging Wind in Arkansas, July 3, 2017$752,000 · EF1 · 2 events
- Flash Flood and Hail in Oklahoma, July 3 to 4, 2017$27,000 · 1 in hail · 41 events
- Damaging Winds in Mississippi, July 3, 2017$80,000 · 50 kt wind · 3 events
- Damaging Wind and Lightning Strike in Florida, July 3, 20173 injured · $20,000 · 2 events
- Damaging Winds in Alabama, July 3, 20173 injured · $3,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 3, 2017$26,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 3, 20172.5 in hail · 19 events
- Flooding and Damaging Winds in Tennessee, July 3, 2017$17,000 · 55 kt wind · 5 events
- Hail and Damaging Wind in Nebraska, July 3 to 4, 20171.5 in hail · 6 events
- Hail and Damaging Winds in Kansas, July 3 to 8, 20171.75 in hail · 5 events
- Flash Flooding and Hail in Oklahoma, July 3 to 4, 20171 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699718, 699719, 699721, 699722, 699723, 699724, 699717, 699725, 699726.